Thunderstorm Wind, Elbert
- When
- August 19, 5:42 PM MST
- Where
- Elbert County, 4.65 mi SE of Cedar Pt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.310, -103.830
Severe thunderstorms produced very strong wind across Elbert, Lincoln and Washington counties. Peak wind gusts ranged from 58 mph to 64 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced very strong wind across Elbert, Lincoln and Washington counties. Peak wind gusts ranged from 58 mph to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 1:59 PM MST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 259 PM MDT Wed Aug 19 2020 .SHORT TERM...(This evening through Thursday) Issued at 259 PM MDT Wed Aug 19 2020 The ridge of high pressure continues to remain just upstream of Colorado. From this evening through Thursday the core of the high inches southward into Arizona. We'll continue to be under weak northwest flow aloft, and with our proximity to the center of the ridge, we will continue to be hot tomorrow with highs again easily reaching the 90s across the plains, and upper 70s to low 80s in the mountain valleys and higher foothills. First, tonight the convection should be east of the I-25 urban corridor by 7 PM, then the rest of Colorado by 9 or 10 PM. Skies will clear by sunrise (other than the smoke), resulting in lows around 60 across the plains and the 40s in the high country. While still hot, moisture will increase Thursday across the West Slope with PW into the 0.5-0.7" range, and around 1.0" across the plains. Most of the PW increase is due to mid- and upper-level moisture moving clockwise around the ridge of high pressure, because the low-levels will remain rather dry across our area. Td in the 40s will be the norm across the plains despite southeast flow off the deck, with 30s in the mountain valleys. The limited surface moisture will result in weak instability and loads of evaporative potential for storms that form. We expect isolated to widely scattered showers and storms to form across the mountains between 11-2 PM, then move east during the early afternoon hours. A few storms or a line of storms should continue to hold together across the eastern plains through 5-7 PM. Rainfall amounts will be light, but under the strongest storms a tenth or two is possible. Gusty outflow winds 30-45 mph and lightning will be the main impacts from the afternoon/evening convection. Finally, the smoke. It will continue to plague the West Slope, settling in the valleys and canyons each morning trapped under the nocturnal inversion. It will remain thickest there throughout the day, closest to the fires. Across the east slopes and adjacent plains, the near-surface smoke will be around but not in as high concentrations as we saw several days ago. You will still notice it of course, and the smoke will generally be along the Front Range southward to the Palmer Divide. The steering flow will bring smoke to the Palmer Divide throughout the day and all of Summit and Park Counties. .LONG TERM...(Thursday night through Wednesday) Issued at 259 PM MDT Wed Aug 19 2020 A few scattered showers and thunderstorms will likely continue through the first few hours of the overnight Thursday night... with CAMs suggesting most of this activity will be constrained to the eastern plains and near the mountains. This activity should wane through the overnight hours as instability decreases and shifts eastwards. Otherwise, the large scale pattern remains firmly entrenched over much of the CONUS through at least the next several days... with above normal temperatures and dry conditions expected. The upper level ridge will slowly shift eastward Friday and into this weekend, which will decrease PWATs below 0.40 inches, with even drier values in the far western portions of the CWA. With limited moisture availability... only very slight chances for precipitation expected in the mountains Friday and Saturday. The upper level ridge stays centered near or just to the west of the CWA through the start of next week, but a slow increase in mid to upper level moisture is expected, bringing better chances for isolated convection... particularly over the more mountainous terrain. By Weds/Thurs... model solutions begin to diverge. The general consensus between the GFS/ECM is for the ridge to slowly flatten and weaken Monday through Wednesday... with the GFS weakening the ridge considerably more than the Euro and Euro ensemble. However, both support an increased chance for precipitation towards the end of the forecast period... though confidence is low in any given solution. Unfortunately, the weakening ridge will not provide a substantial shift in the overall temperature pattern... with highs in the 90s across the plains expected to continue at least through the forecast period, if not further. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 259 PM MDT Wed Aug 19 2020 VFR expected through Thursday. Convective activity is ongoing near the terminals, but is weak. We still expect one or two gustfronts to impact the terminals with shifting winds (probably NW). Winds could gust to 40 kts at DEN, weaker at APA and BJC. The threat of those gust fronts diminishes quickly after 7PM. Any convection should be east of the terminals by then too. Expect SSW drainage winds tonight at DEN and APA (8-12 kts), and W at BJC. On Thursday, more of the same but probably less convective coverage. Any convection that gets going will generate strong and gusty winds. The activity should begin by 2 or 3 PM and move east by 8 PM. && .FIRE WEATHER... Issued at 259 PM MDT Wed Aug 19 2020 Even without significant winds fires in our area have been able to grow rapidly because of the heat, low humidity, and drought conditions. Even though moisture will be on the increase Thursday, the ensuing convection is not expected to be widespread enough to generate wetting rains. Worse yet, we expect lightning with the activity starting around noon in the mountains. The convection is likely to generate outflow winds 25-40 mph during the afternoon hours. For these reasons, have opted for a Fire Wx Watch from noon through 9 PM tomorrow for all of the mountains and and mountain valleys other than southern Park County. Minimum RH will be 15-20% just about everywhere during the afternoon hours. Dry conditions are expected to continue Friday through early next week, though winds will remain fairly light. However, with minimum relative humidity hovering near 10 to 20 percent this weekend, elevated fire danger will continue through at least early next week. A slight increase in humidity expected by Tuesday and Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211>213- 259>218. Fire Weather Watch from Thursday afternoon through Thursday evening for COZ211>213-259>218. && SHORT TERM...Schlatter LONG TERM...Hiris AVIATION...Schlatter FIRE WEATHER...Schlatter/Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Wed Aug 19 2020 COZ030>051-201700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Wed Aug 19 2020 ...Red Flag Warning this afternoon and evening for the Northern Mountains, high mountain valleys, and Front Range Foothills... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a better chance for showers and thunderstorms this afternoon and evening across the mountains and plains as moisture levels increase. The main impact from storms will be strong and gusty outflow winds with speeds up to 50 mph with the stronger storms. The strong and erratic winds along with warm temperatures and low humidities will lead to high fire danger over the mountains this afternoon. There will be areas of smoke continuing over the mountains, foothills and adjacent plains through this evening. People with health risks related to poor air quality should limit their time outside. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are expected Thursday, with a few stronger storms expected over the eastern plains. Elevated fire danger will continue over the next several days as hot and dry conditions are expected to persist into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however any high winds and wind damage reports will be appreciated.
Special Weather Statement National Weather Service Denver CO 457 PM MDT Wed Aug 19 2020 COZ038-042-048-192345- Logan County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 457 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN LOGAN COUNTIES UNTIL 545 PM MDT... At 455 PM MDT, Doppler radar was tracking strong thunderstorms over southeast Wyoming, southwest Nebraska, and northeast Colorado. These storms were moving southeast at 30 mph. Wind gusts up to 50 mph will be possible near and under the storms. Locations impacted include... Grover, New Raymer, Atwood, North Sterling Reservoir, Willard, Keota, Stoneham, Logan Corners, Hereford, Briggsdale, Pawnee Pass, Pawnee Buttes, Purcell and Padroni. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4049 10326 4063 10460 4100 10466 4100 10311 TIME...MOT...LOC 2255Z 310DEG 28KT 4102 10451 MEIER
Special Weather Statement National Weather Service Denver CO 615 PM MDT Wed Aug 19 2020 COZ045-046-049-200100- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 615 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT... SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL LINCOLN COUNTIES UNTIL 700 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near Cottonwood Valley, or 25 miles north of Limon, moving southeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cottonwood Valley. LAT...LON 3963 10393 3976 10365 3946 10327 3926 10377 TIME...MOT...LOC 0015Z 329DEG 18KT 3963 10374 MEIER
The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914784, 914785, 914786, 914787.